Trauma+ series: 1 – Cocaine

Trauma happens to anyone, at any time of day.  It has no respect for hospital pathways, pre-existing medical specialties, or patient demographics.  Inevitably, the trauma resuscitationist will encounter patients with more than one problem: the mature male with coronary artery disease leading to a “medical” cardiac arrest at the wheel, the patient with severe COPD with multiple rib fractures from a fall, or as I’m going to discuss today, a patient with a severe cocaine overdose who gets hit by a car.

All cases discussed on this blog are virtual and hypothetical.  Any relation to real people is purely coincidental.

What should you do when you suspect cocaine use along with major trauma?  Imagine your paramedics bring you a pedestrian hit by a car, who has fitted on scene, has been highly unstable and is now in cardiac arrest.  It was reported he was carrying cocaine.  His prehospital ECG shows tachycardia with ST elevation.

Your initial trauma management is exemplary – you activate your major haemorrhage protocol, while the anaesthetist secures the airway, and the team perform bilateral thoracostomies and place a large bore central line and administer blood products. He quickly goes from bradycardiac PEA to asystole.  CPR is commenced and an echo shows no cardiac tamponade.

Initial assessment reveals bilaterally enlarged pupils, sluggishly responsive to light, a tension haemopneumothorax, abdomen is distended but FAST scan is negative.  The venous blood gas shows a mixed metabolic and respiratory acidosis with a high lactate, Hb is normal.  His temperature is elevated.  A plain X-Ray of the pelvis shows no obvious fractures.

What next?

The trauma aspects of this arrest will need ongoing management, if his heart restarts, your usual plan would be to go directly to the operating theatre to pack the abdomen, or CT first if he stabilises enough. But his asystolic arrest needs advanced life support, which yields no change after 15 minutes.  You are left with a feeling of unease that there could be something else to try.  What about…

Intralipid?

This could well be a “medical” cardiac arrest or at least have the complicating factor of cocaine overdose.  The dilated pupils, raised lactate and pyrexia would be consistent with cocaine use.  So is this local anaesthetic toxicity?

The Association of Anaesthetists of Great Britain and Ireland (AAGBI) released a guideline for local anaesthetic toxicity in 2010, describing the management of severe local anaesthetic toxicity.  It describes the signs of severe toxicity as:

  • Sudden alteration of mental status, severe agitation, loss of consciousness, with or without tonic-clonic convulsions
  • Cardiovascular collapse: sinus bradycardia, conduction blocks, asystole, and/or VT
  • Can occur some time after local anaesthetic administration

This is meant to be followed in theatre when a patient has had a severe reaction to local anaesthetics placed either for regional anaesthesia or local infiltration – so what about cocaine?

A case report from 2011 in Anaesthesia describes how intralipid was successfully used to settle the cardiovascular collapse associated with cocaine overdose:

Treatment of cocaine overdose with lipid emulsion

R. Jakkala-Saibaba, P. G. Morgan and G. L. Morton

lipid emulsion jakkala

Anaesthesia Volume 66, Issue 12, pages 1168–1170, December 2011

The patient was not in cardiac arrest but had seizures, and worsening hypotension with associated ventricular and supraventricular tachycardias.  This improved rapidly after a 1.5ml/kg bolus of Intralipid (Fresenius Kabi) followed by 15ml/kg/hr for 20minutes.

An excellent review article by Grant Cave and Martyn Harvey

Should we consider the infusion of lipid emulsion in the resuscitation of poisoned patients?

Grant Cave, Martyn G Harvey

Lipid Emulsion Grant Cave
Critical Care 2014, 18:457

looks at the existing evidence for lipid emulsion in poisonings.  It covers the potential mechanisms of action – including the widely postulated “lipid sink” (the poison gets redistributed away from the cardiac cells) and the direct cardiotonic action of lipid emulsion.  It also confirms that there are many reports of using lipid emulsion for overdoses and poisonings, but there appear to be only a few that directly reference cocaine.

One of those was published in 2013 by Arora et al

Usefulness of intravenous lipid emulsion for cardiac toxicity from cocaine overdose

Arora NP, Berk WA, Aaron CK, Williams KA

Lipid Emulsion Arora

American Journal of Cardiology 2013 Feb 1;111(3):445-7

describing a similar course to the first, a 26 year old man with seizures who developed arrhythmias and hypotension despite other therapies.  He had rapid resolution of his cardiovascular instability and showed an excellent clinical improvement to discharge.

To conclude

Your patient needs some sort of cardiac output to proceed to intervention for his traumatic injuries (unless you are in an eCPR/ECMO centre and even then that’s controversial!), and there is some evidence for the rapid reversal of cardiac instability with lipid emulsion in cocaine use, but it appears not yet in cardiac arrest.

The management of patients with cocaine overdose is largely supportive.  Some guidelines suggest bicarbonate for correction of acidosis, benzodiazepines for convulsions and paracetamol for pyrexia.

If you have got experience of using lipid emulsion in cocaine induced cardiac arrest, please let me know!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s